Train Victim, 14, May Have Taken Potent Acne DrugOct 10, 2002 | Mercury News
The Santa Clara County Medical Examiner's Office is investigating whether the Palo Alto High School freshman who was killed Monday when he jumped in front of a commuter train was taking a potent acne drug that comes with a label warning doctors about the possibility of suicide.
Medical Examiner Gregory Schmunk said the 14-year-old had a prescription for Accutane, and his office would attempt to test whether the student had the drug in his system when he died. He said he would pass investigation results on to health authorities.
``It will be up to the government agencies to determine if there is a significant correlation between the drug and suicide,'' Schmunk said.
Accutane's manufacturer, Hoffmann-La Roche, says fewer than 150 of the more than 13 million people who have used the drug between 1982 and 2000 committed suicide or were hospitalized after trying.
But the company, under pressure from the U.S. Food and Drug Administration, has added labeling that warns doctors about the possibility of suicide and a consent form that describes potential psychiatric side effects, including depression. Though the company has made changes in the labeling, a lot of people have been already hurt by severe Accutane side effects.
The FDA says patients should stop taking the drug if they ``start to feel sad or have crying spells'' or ``start having thoughts about hurting yourself or taking your own life.''
Accutane was mentioned in a recent prominent suicide case a Florida teenager who died when he flew a plane into a Tampa skyscraper in January in a copycat Sept. 11 attack. His parents say Accutane was to blame. The boy’s family has filed an Accutane lawsuit over Hoffmann-La Roche for $70 million. No court has ruled in favor of plaintiffs in similar cases against the company.
At Palo Alto High, students in a newspaper class and elsewhere were talking about Accutane. Was the powerful drug that treats such a common teenage medical condition somehow to blame for the death of a cheerful, smart and active classmate?
It was unclear Wednesday how long the boy might have been taking the drug. His father declined to comment. But 14-year-old Cameron Savaree-Ruess, who described himself as the boy's best friend, said the teen's complexion had taken a turn for the worse about six months ago, and that he had told him he was taking Accutane.
Savaree-Ruess said the only change he saw was his friend's face getting clearer, not his mood getting darker. Now he wonders if the drug had an effect.
``Boy, nothing else was wrong with this guy,'' Savaree-Ruess said. ``He was a nice guy; his family was great.''
Dr. Andrew Menkes, a Palo Alto dermatologist who has been prescribing Accutane for close to 20 years, said he does not believe the drug causes depression. Even so, Menkes said, he tells patients and their parents of the controversy about the expensive drug, which is considered effective in treating acne.
``I tell them that I think the evidence is flimsy,'' he said. ``And I tell them to tell me if they feel depressed when I see them every month.''
Dr. Donald H. Marks, former associate director of clinical research at Hoffmann-La Roche who now specializes in the adverse effects of drugs at a private practice in Alabama, said he has repeatedly urged his former employer to change its warning label on Accutane.
Marks, who is studying the neuropsychiatric effects of Accutane, described why the acne drug can be particularly problematic for teens who are at a trying stage of life.
``What happens is teenagers take Accutane. They become more depressed or they become depressed for the first time, including headaches, irritability or suicidal thoughts. If the doctor is appropriately warned by the company, then they can say, `Maybe it's not just a teenager who's depressed, but a teenager who's depressed because of the drug.''
A synthetic derivative of Vitamin A, Accutane prevents acne by shrinking the glands attached to hair follicles that produce sebum, an oily substance that can clog pores and create pimples.
Although powerfully effective, Accutane has potentially devastating side effects for women: It has been linked to birth defects in 25 to 35 percent of mothers who took it while pregnant, according to FDA records. Women of childbearing age who take it are now required to undergo regular pregnancy tests and counseling about the drug's side effects. Other side effects include dry skin, fatigue, severe joint pain and blurred vision.
The link between Accutane and depression or suicide, however, is far less evident.
According to the FDA, 147 people taking Accutane either committed suicide or were hospitalized for suicide attempts between 1982 and 2000 a much lower rate than among all U.S. citizens aged 15 to 24. ``There is no scientific evidence of a cause-and-effect relation between Accutane and psychiatric effects,'' said Hoffmann-La Roche spokeswoman Gail Safian.
Large-scale studies have shown no significant differences in suicide rates between adolescents on Accutane and those on another acne drug or no drug at all, said Dr. Al Lane, chair of pediatric dermatology at Stanford University's Lucile Salter Packard Children's Hospital.
``The drug has made major differences in the lives of many individuals,'' Lane said. ``It has major side effects. But the association with depression is just not clear.''